Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 40, NWS North Platte, NE

May 26, 2019Keya Paha County, Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 26, 2019, 6:52 PM CDT for Keya Paha County, Rock County, Nebraska. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2019, 6:52 PM CDT (23:52 UTC)
Expired
May 26, 2019, 7:30 PM CDT
In force
38 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Keya Paha County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 125 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 6:56 PM CDTHAIL 18 Se Springview, NEHEAVY RAINFALL WITH IT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2019-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2019-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-387 J/kg
Mixed-layer LCL
1334 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

306 
WUUS53 KLBF 262352
SVRLBF
NEC103-149-270030-
/O.NEW.KLBF.SV.W.0040.190526T2352Z-190527T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
652 PM CDT Sun May 26 2019

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northern Rock County in north central Nebraska...
  Southeastern Keya Paha County in north central Nebraska...

* Until 730 PM CDT.

* At 652 PM CDT, a severe thunderstorm was located 10 miles southeast
  of Springview, moving east at 20 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Brocksburg and Mariaville. 

This includes Highway 12 between mile markers 74 and 80.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4266 9964 4278 9968 4297 9928 4267 9927
TIME...MOT...LOC 2352Z 247DEG 16KT 4273 9959 

HAIL...1.25IN
WIND...<50MPH
 
$$

CDC
2 follow-up statements
840 
WWUS53 KLBF 270008
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
708 PM CDT Sun May 26 2019

NEC103-149-270030-
/O.CON.KLBF.SV.W.0040.000000T0000Z-190527T0030Z/
Rock NE-Keya Paha NE-
708 PM CDT Sun May 26 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN ROCK AND SOUTHEASTERN KEYA PAHA COUNTIES...

At 707 PM CDT, a severe thunderstorm was located 13 miles east of
Springview, moving northeast at 20 mph.

HAZARD...Quarter size hail.

SOURCE...Public.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Brocksburg and Mariaville. 

This includes Highway 12 between mile markers 74 and 80.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4267 9948 4281 9962 4297 9928 4267 9927
TIME...MOT...LOC 0007Z 241DEG 17KT 4280 9949 

HAIL...1.00IN
WIND...<50MPH
 
$$

CDC
419 
WWUS53 KLBF 270025
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
725 PM CDT Sun May 26 2019

NEC103-149-270035-
/O.EXP.KLBF.SV.W.0040.000000T0000Z-190527T0030Z/
Rock NE-Keya Paha NE-
725 PM CDT Sun May 26 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ROCK AND
SOUTHEASTERN KEYA PAHA COUNTIES WILL EXPIRE AT 730 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4267 9948 4281 9962 4297 9928 4267 9927
TIME...MOT...LOC 0025Z 247DEG 16KT 4283 9940 

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 6:31 PM CDT, 21 minutes earlier.

Area forecast discussion, May 26, 6:31 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
631 PM CDT Sun May 26 2019

.SHORT TERM...(This evening through Monday night)
Issued at 352 PM CDT Sun May 26 2019

Strong to severe thunderstorms will be possible tonight, and
again Monday afternoon and evening. Deep southwesterly flow aloft
is in place across the region this afternoon and will remain in
place through Monday night.

Surface low pressure in eastern Colorado will track into southern
Nebraska tonight. A strong disturbance in the TX panhandle and
nern NM will move quickly northeast this evening and produce
clusters of thunderstorms, initially in southwest Nebraska to
spread northeast overnight. Severe storms are possible south of
highway 2, with strong storms to the north. Large hail and
damaging winds will be possible. The focus for heavy rainfall is
expected to be east of Imperial through Stapleton and Bassett.
Rainfall amounts of a half inch could be widespread with locally
an inch and a half overnight. Less coverage across western areas.

On Monday, a surface front will strengthen, generally near Highway
2. Shower or thunderstorm activity will be fairly isolated in the
morning, then new development should quickly occur by 4 pm cdt.
Nearly all of western Nebraska is in a slight risk for severe
thunderstorms except for far southwestern areas, where strong
storms are still possible. Due to the existence of a warm front
and strong shear aloft, an isolated tornado is possible in
addition to large hail and damaging winds late afternoon into
Monday evening. Heaviest rainfall amounts to be across north
central Nebraska up to a half inch with locally an inch.

.LONG TERM...(Tuesday through Sunday)
Issued at 352 PM CDT Sun May 26 2019

On Tuesday, the upper low will begin to move into the panhandle
and southwest Nebraska in the afternoon. The risk for severe
weather should shift east to still include areas east of Burwell
through Bassett. Rainfall amounts will increase significantly by
Tuesday afternoon across north central Nebraska. Areas north and
west of the upper low center can expect the heaviest rainfall into
Tuesday night, which again includes north central Nebraska. Have
extended the Flood Watch through 12Z Wednesday to include rainfall
Tuesday night.

Shower chances linger Wednesday as the upper low lifts slowly
eastward. Highs limited to the lower 60s most areas. Lesser
chances for showers or thunderstorms Thursday through Sunday. Yet,
synoptically the flow will remain fairly zonal and a moist
atmosphere will remain in place. Highs look to range in the 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 631 PM CDT Sun May 26 2019

Showers and thunderstorms will become more widespread this evening
and tonight across western Nebraska while MVFR cigs continue.
Gusty erratic winds, hail, and torrential rainfall are the primary
threats with these storms. Brief rapid drops in visby are likely
with any storm, along with lower cigs. The consistent rain tapers
off by 12z for most of western Neb, but cigs drop into IFR
category. Easterly surface winds strengthen heading into Monday
afternoon with gusts exceeding 20 kts.

&&

.HYDROLOGY...
Issued at 352 PM CDT Sun May 26 2019

River levels continue to fall on the Elkhorn river at Atkinson
and Ewing. Atkinson gauge remains above minor flood stage with the
latest reading at 7.90 ft. A flood warning remains in effect for
west central Holt county through early Sunday evening and may
need to be extended. Elsewhere, a Flood Warning remains in effect
in northern Brown County though officials reported water levels
have decreased there. A Flood Advisory remains in effect for the
Cedar river near Erickson as water levels remained high with
additional heavy rainfall possible tonight.

Otherwise, rainfall totals were increased slightly with amounts
near 2 inches across parts of far northern NE. Storms and
significant rainfall totals remain possible tonight through
Tuesday night with the Flood Watch extended 12 hours until 12Z
Wednesday. The heaviest widespread rain is expected to occur
Sunday night, Monday night, Tuesday afternoon and Tuesday night.
Overall, total rainfall amounts of 1 to 2 inches are forecast
across northern NEB and the northern Sandhills with locally higher
amounts possible.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday morning for NEZ004>010-023>029-094.

&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Snively
HYDROLOGY...Roberg
Hazardous weather outlook, May 26, 3:43 PM CDT, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
343 PM CDT Sun May 26 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-272045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
343 PM CDT Sun May 26 2019 /243 PM MDT Sun May 26 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Flood warnings and advisories remain in effect across portions of
north central Nebraska, including the Elkhorn and Cedar Rivers.
Please refer to the latest flood products for details.

Isolated to scattered strong/severe thunderstorms are possible
this evening and into the overnight for all of western and north
central Nebraska. The main threats will be large hail, damaging
winds, and torrential rainfall. The area of greatest concern will
be across portions of southwest Nebraska into south central
Nebraska, generally along and south of Interstate 80. Moderate to
heavy rainfall will be possible this evening and overnight hours
with rainfall amounts between a half inch to three quarters of an
inch across portions of central Nebraska.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Isolated to scattered severe thunderstorms will be possible late
Monday afternoon and into Monday night. The area of greatest
concern is across the Sandhills and northern Nebraska. The main
threats will be large hail, damaging wind gusts, torrential
rainfall and isolated tornadoes.

Storms and significant rainfall totals are possible through
Tuesday evening. The heaviest widespread rain is expected to
occur Monday night and Tuesday. Total rainfall amounts between 1
to 2 inches are in the forecast. The additional rainfall will
increase the potential for flooding due to already saturated
soils, increased runoff, and high water tables. A Flood Watch goes
into effect Sunday evening through Tuesday evening for the
northern Sandhills and northern Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to report hail, wind, and flooding to the
National Weather Service over the next several days.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Thorne

In the hours before

Special weather statement, May 26, 5:35 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service North Platte NE
535 PM CDT Sun May 26 2019

NEZ071-262330-
Frontier NE-
535 PM CDT Sun May 26 2019

...SPECIAL WEATHER STATEMENT...

At 535 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southwest of Elwood to Cambridge.
Movement was northeast at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

These storms will remain over mainly rural areas of southeastern
Frontier County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4051 10006 4058 9998 4044 9998 4043 10009
      4035 10010 4035 10029
TIME...MOT...LOC 2235Z 221DEG 15KT 4050 10004 4029 10016

CDC
Special weather statement, May 26, 5:47 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service North Platte NE
547 PM CDT Sun May 26 2019

NEZ007-009-010-262345-
Holt NE-Rock NE-Boyd NE-
547 PM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROCK...NORTHWESTERN
HOLT AND WEST CENTRAL BOYD COUNTIES UNTIL 645 PM CDT...

At 546 PM CDT, Doppler radar was tracking a strong thunderstorm near
Newport, or near Bassett, moving northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Newport and Dustin.

This includes Highway 20 between mile markers 262 and 276.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4250 9942 4264 9956 4291 9904 4274 9886
TIME...MOT...LOC 2246Z 234DEG 18KT 4262 9941

CDC
Local storm report, May 26, 5:52 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
552 PM CDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             JOHNSTOWN               42.57N 100.06W
05/26/2019  M1.00 INCH       BROWN              NE   TRAINED SPOTTER

            QUARTER SIZED HAIL WITH TORRENTIAL RAINFALL

&&

THORNE
Special weather statement, May 26, 5:57 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service North Platte NE
557 PM CDT Sun May 26 2019

NEZ006-008-009-262345-
Brown NE-Rock NE-Keya Paha NE-
557 PM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROCK...NORTHEASTERN
BROWN AND EASTERN KEYA PAHA COUNTIES UNTIL 645 PM CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Ainsworth, moving northeast at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Springview, Burton, Keller Park State Recreation Area, Thomas Creek
State Wildlife Management Area, Bobcat State Wildlife Management
Area, Pine Glen State Wildlife Refuge, Antelope Peak and Meadville.

This includes the following highways...
 Highway 183 between mile markers 198 and 215.
 Highway 12 between mile markers 49 and 51, and between mile markers
54 and 60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4255 9992 4266 9999 4296 9963 4272 9939
TIME...MOT...LOC 2257Z 234DEG 18KT 4267 9988

CDC
Special weather statement, May 26, 6:32 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service North Platte NE
632 PM CDT Sun May 26 2019

NEZ007-010-270030-
Holt NE-Boyd NE-
632 PM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOLT AND WESTERN
BOYD COUNTIES UNTIL 730 PM CDT...

At 631 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Naper to near Stuart. Movement
was northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Spencer, Stuart, Butte, Naper, Dustin, Anoka, Spencer Dam, Midway,
Parshall Bridge State Wildlife Management Area, Hull Lake State
Wildlife Management Area and Anncar.

This includes the following highways...
 Highway 20 between mile markers 276 and 281.
 Highway 281 between mile markers 197 and 223.
 Highway 12 between mile markers 86 and 118.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4264 9861 4257 9923 4288 9924 4300 9914
      4300 9866
TIME...MOT...LOC 2331Z 222DEG 28KT 4286 9913 4268 9916

BJT/CDC
Special weather statement, May 26, 6:34 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service North Platte NE
634 PM CDT Sun May 26 2019

NEZ006-008-009-270030-
Brown NE-Rock NE-Keya Paha NE-
634 PM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROCK...NORTHEASTERN
BROWN AND EASTERN KEYA PAHA COUNTIES UNTIL 730 PM CDT...

At 634 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Springview, moving northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Springview, Thomas Creek State Wildlife Management Area, Mills,
Brocksburg, Mariaville and Pine Glen State Wildlife Refuge.

This includes the following highways...
 Highway 183 between mile markers 206 and 214.
 Highway 12 between mile markers 49 and 51, and between mile markers
63 and 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4262 9926 4262 9972 4282 9982 4300 9927
TIME...MOT...LOC 2334Z 243DEG 18KT 4273 9967

BJT/CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 5:17 AM CDTSpecial Weather StatementLBFSheridan28 min
May 26, 6:36 AM CDTSpecial Weather StatementLBFGarden54 min
May 26, 5:23 PM CDTSpecial Weather StatementLBFBrown37 min
May 26, 5:35 PM CDTSpecial Weather StatementLBFFrontier55 min
May 26, 5:47 PM CDTSpecial Weather StatementLBFRock58 min
May 26, 5:57 PM CDTSpecial Weather StatementLBFKeya Paha48 min
May 26, 5:59 PM CDTAreal Flood WarningLBFBrown27 hr
May 26, 6:32 PM CDTSpecial Weather StatementLBFBoyd58 min
May 26, 6:34 PM CDTSpecial Weather StatementLBFKeya Paha56 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.